Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2016, 7:00 PM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 15, 2016, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS53 KTOP 160000
SVRTOP
KSC027-029-143-160045-
/O.NEW.KTOP.SV.W.0173.160616T0000Z-160616T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MILTONVALE... MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MILTONVALE...AURORA AND OAK HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3939 9769 3957 9735 3925 9725 3922 9759
TIME...MOT...LOC 0000Z 244DEG 16KT 3934 9756
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
474
WWUS53 KTOP 160018
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED JUN 15 2016
KSC027-029-143-160045-
/O.CON.KTOP.SV.W.0173.000000T0000Z-160616T0045Z/
CLAY-CLOUD-OTTAWA-
718 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL CLAY...SOUTHEASTERN CLOUD AND NORTHEASTERN OTTAWA
COUNTIES...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTONVALE...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND OAK HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3940 9757 3950 9733 3925 9725 3924 9753
TIME...MOT...LOC 0018Z 244DEG 16KT 3938 9746
HAIL...1.00IN
WIND...60MPH
$$653
WWUS53 KTOP 160041
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT WED JUN 15 2016
KSC027-029-143-160051-
/O.EXP.KTOP.SV.W.0173.000000T0000Z-160616T0045Z/
CLAY-CLOUD-OTTAWA-
741 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY...
SOUTHEASTERN CLOUD AND NORTHEASTERN OTTAWA COUNTIES WILL EXPIRE AT
745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN WILL CONTINUE WITH THIS THUNDERSTORM.
LAT...LON 3940 9757 3950 9733 3925 9725 3924 9753
TIME...MOT...LOC 0039Z 244DEG 16KT 3938 9746
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 630 PM CDT WED JUN 15 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 300 PM CDT WED JUN 15 2016 The mid-level ridge axis has become centered over the central U.S., with models showing this ridge strengthening and becoming more amplified on Thursday. Light southerly winds were in place this afternoon with the region wedged between surface low pressure to the east and high pressure to the southeast. Observations showed a weak convergence zone across central and south central Kansas, with visible satellite showing some scattered cumulus developing along this area of convergence. A moist airmass was in place over east central to southeast Kansas with mesoscale analysis showing no cap in place. These conditions combined with steep lapse rates was resulting in decent instability of 2000-4000 J/kg of surface-based CAPE in east central Kansas. Additionally, models are showing the potential for a weak embedded wave to develop within the ridge axis late this afternoon into early this evening. The weak forcing from this wave along with the presence of some isentropic lift on the 310K-315K surfaces may potentially result in the development of some very isolated storms across portions of central and east central Kansas. Despite the weak shear values, any storms that develop may have the potential to become strong with the hazards being hail and wind but storms would likely be short-lived. Due to the low- confidence in the potential let along location of any storm development, have only slight chance PoPs in at this time, but will need to closely monitor the short-term trends. Additional scattered storms may develop across far eastern Kansas overnight from additional isentropic lift and may potentially clip extreme northeast Kansas early Thursday morning. Otherwise expect predominantly dry conditions through Thursday across the outlook area. The main focus for the short-term shifts to the high heat concerns. With afternoon heat indices in the low 100s this afternoon across east central Kansas, a heat advisory remains in effect. This heat advisory has been expanded to include the entire outlook area for Thursday as high temperatures are expected to soar into the upper 90s to low 100s. Models show a moisture axis extending northward across the area, with the higher dewpoints (low/mid 70s) focused across northeast and east central Kansas. The combination of hot temperatures and moist conditions will likely result in heat indices surging into the mid/upper 100s Thursday afternoon. We will need to monitor these temperature/dewpoint conditions for Thursday to determine whether or not any locations will need to be upgraded to an Excessive Heat Warning. .LONG TERM...(Thursday Night through Wednesday) Issued at 300 PM CDT WED JUN 15 2016 Thursday Night through Saturday... The forecast challenge for the Friday and Saturday time period is heat and to a lessor extent, thunderstorm chances. A large scale warm upper ridge is forecast to extend from the southwest U.S. northeast through the plains during this period. Thermal ridge remains to our west with continued hot temperatures. Since the overall airmass is not changing during this period, expect highs to reach the mid/upper 90s Fri-Sun. Dewpoint temperatures are tricky. The models suggest that the boundary layer moist axis will extend across eastern KS Friday and Saturday. The 30mb AGL dewpoints on the GFS/NAM show an area high dewpoints or moisture pool, over eastern OK and southeast KS this afternoon. Even with afternoon mixing, dewpoints were in the upper 70s in this area. This moist axis is forecast to extend over eastern KS this weekend. Therefore, forecast of afternoon dewpoints in the lower/middle 70s seems reasonable with lower values to the west. The other consideration will be thunderstorm chances. Although the airmass will be unstable, lack of an identifiable trigger is a problem. Forecast small POPS Friday night into Sat morning to account for the small chance of an MCS in the area. Otherwise, will forecast dry weather. Given the prolonged nature of the heat event and being early in the season, elected to go with a excessive heat watch over the weekend. Saturday Night through Wednesday... Upper level ridging will continue to dominate the extended period. Sustained southerly flow will allow hot and humid conditions to continue through the weekend. With heat indicies approaching 105 degrees through Sunday, an Excessive Heat Watch has been issued through 00Z Monday. The only signal for precipitation in the extended period arrives Monday into Tuesday as a weak cold front progresses across the CWA. Scattered thunderstorm chances continue Tuesday night into Wednesday as an upper level shortwave trough moves across portions of the central and northern plains. High temperatures behind the cold front are expected to cool back into the upper 80s and lower 90s for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 626 PM CDT WED JUN 15 2016 VFR expected at terminals, although we are monitoring diurnal driven convection west of KMHK. Short term guidance carries this eastward by 01Z with possible development ahead of it so have added VCTS through 05Z with the scattered coverage. IFR will be likely if a storm passes directly overhead. Thereafter, light southeast winds and a few high clouds prevail. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && SHORT TERM...Hennecke LONG TERM...Baerg/Johnson AVIATION...prieto
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT WED JUN 15 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 328 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE AFTERNOON AND EARLY THIS EVENING SOUTH OF A LINE FROM BELLEVILLE TO GARNETT. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS...WITH HAIL AND STRONG STRAIGHT LINE WINDS AS THE MAIN HAZARDS. HEAT INDEX VALUES LATE THIS AFTERNOON WILL REMAIN IN THE 98 TO 103 DEGREE RANGE AND A HEAT ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 110 DEGREE RANGE FROM THURSDAY THROUGH SUNDAY. THE HIGHEST VALUES ARE EXPECT TO OCCUR THURSDAY AFTERNOON...PROMPTING THE ISSUANCE OF A HEAT ADVISORY FOR THURSDAY AND AN EXCESSIVE HEAT WATCH FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 15, 2:54 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 2 SE TECUMSEH 39.03N 95.55W
06/15/2016 SHAWNEE KS EMERGENCY MNGR
ROOF REMOVED FROM GARAGE. TIME ESTIMATED FROM RADAR.
&&
COMITTLocal storm report, Jun 15, 6:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG ENTERPRISE 38.90N 97.12W
06/15/2016 DICKINSON KS 911 CALL CENTER
POWER LINE AND POLE BLOWN DOWN.
&&
JPSpecial weather statement, Jun 15, 6:57 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT WED JUN 15 2016
KSZ037-160030-
MORRIS-
657 PM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS COUNTY UNTIL 730
PM CDT...
AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF WILSEY...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...DUNLAP AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3852 9682 3881 9648 3869 9635 3855 9635
3852 9641
TIME...MOT...LOC 2356Z 229DEG 26KT 3851 9668The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:20 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Jun 15, 7:29 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Jun 15, 7:43 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| Jun 15, 8:21 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 15, 8:36 PM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| Jun 15, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 34 min |
| Jun 15, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 22 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jun 15, 9:45 PM CDT | Special Weather Statement | TOP | Franklin | 45 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | TOP | Geary | 28 min |
| Jun 15, 10:26 PM CDT | Special Weather Statement | TOP | Geary, Morris | 34 min |
| Jun 15, 11:05 PM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 25 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | TOP | Anderson | 22 min |
| Jun 16, 1:46 AM CDT | Special Weather Statement | TOP | Osage | 44 min |
| Jun 16, 2:30 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Jun 16, 8:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 36 min |
| Jun 16, 8:46 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Jun 16, 9:08 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin, Osage | 3 hr |
| Jun 16, 9:15 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 16, 9:39 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.